Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 25, 2015, 7:56 PM HST for Kalawao County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2015, 7:56 PM HST (05:56 UTC)
- Expired
- Aug 25, 2015, 10:00 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 69 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:15 PM HST | FLASH FLOOD | Kahana, HI | MAUI STATE WARNING POINT REPORTED SIGNIFICANT FLOODING IN KAHANA AND HONOKOWAI. LOWER ROAD PORTION OF HONOAPIILANI HIGHWAY WAS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555
WGHW50 PHFO 260556
FFWHFO
HIC009-260800-
/O.NEW.PHFO.FF.W.0030.150826T0556Z-150826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
756 PM HST TUE AUG 25 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1000 PM HST
* AT 748 PM HST...RADAR SHOWED HEAVY RAIN NEAR HONOKOWAI...OR ABOUT
14 MILES WEST OF KAHULUI. A LINE OF HEAVY SHOWERS IS ALSO
PRODUCING HEAVY RAINS NEAR OLOWALU AND LAHAINA. THE AREAS OF HEAVY
RAIN WERE NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NAPILI...KAPALUA...KAHAKULOA...HONOLUA AND HONOKOHAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2104 15665 2104 15655 2091 15645 2093 15641
2077 15646 2074 15648 2079 15663 2089 15673
$$
REYNES2 follow-up statements
928
WGHW70 PHFO 260616
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
816 PM HST TUE AUG 25 2015
HIC009-260800-
/O.CON.PHFO.FF.W.0030.000000T0000Z-150826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
816 PM HST TUE AUG 25 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1000 PM HST...
MAUI STATE WARNING POINT REPORTED HEAVY RAIN AND SIGNIFICANT
FLOODING NEAR KAHANA AND HONOKOWAI. ALSO...LOWER ROAD AREA NEAR
HIGHWAY 30 WAS EXPERIENCING FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAPILI...
KAPALUA...KAHAKULOA...HONOLUA AND HONOKOHAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2104 15665 2104 15655 2091 15645 2093 15641
2077 15646 2074 15648 2079 15663 2089 15673
$$
REYNES459
WGHW70 PHFO 260759
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 PM HST TUE AUG 25 2015
HIC009-260808-
/O.EXP.PHFO.FF.W.0030.000000T0000Z-150826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
959 PM HST TUE AUG 25 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN
EFFECT UNTIL 6 PM HST WEDNESDAY.
LAT...LON 2104 15665 2104 15655 2091 15645 2093 15641
2077 15646 2074 15648 2079 15663 2089 15673
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:30 PM HST, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 25, 3:30 PM HST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST TUE AUG 25 2015 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL KEEP SHOWERS HEAVIER THAN USUAL OVER THE ISLANDS FOR THE NEXT DAY OR SO. LIGHT TO MODERATE TRADE WINDS WITH A SLIGHTLY DRIER AND MORE STABLE AIR MASS WILL LIKELY RETURN TO THE ISLANDS LATE IN THE WEEK AND CONTINUE OVER THE WEEKEND. MORE UNSETTLED WEATHER MAY RETURN TO THE ISLANDS EARLY NEXT WEEK. && .DISCUSSION... SHOWER AND THUNDERSTORMS PICKED UP AS EXPECTED WITH ACTIVITY ON ALL ISLANDS. THERE IS STILL A BIT OF DAYLIGHT LEFT FOR MORE SHOWERS AND THUNDERSTORMS. IT APPEARS THIS IS A DAYTIME DRIVEN ACTIVITY...SO WE EXPECT THE ACTIVITY TO WANE DURING THE EARLY EVENING HOURS. WE EXPECT A LINGERING SHOWER OR TWO FOR THE REST OF THE NIGHT. LITTLE CHANGE TO THE REST OF THE FORECAST AS PER THE MORNING DISCUSSION. WE WILL STAY WITH THE LIGHT TRADES RETURNING AS EARLY AS THURSDAY THEN BUILDING TO MODERATE SPEEDS ON SATURDAY...AND LAST THROUGH THE REST OF THE WEEKEND. NEXT WEEK/S FORECAST IS BASED ON WHAT TROPICAL CYCLONE IGNACIO...WHICH AT THIS TIME...IS TOO EARLY TO TELL. BUT IT LOOKS O.K. UP TO SUNDAY. SHOULD THE TRACK OF IGNACIO PANS OUT...THE BIG ISLAND WILL BE THE FIRST TO BE AFFECTED STARTING SUNDAY NIGHT. AS FOR THE NEXT COUPLE OF DAYS...WEDNESDAY...TOMORROW...WILL BE A REPEAT OF TODAY WITH MOST OF THE SHOWERS AND STORMS OCCURRING DURING THE AFTERNOON/EARLY EVENING HOURS. THE LIGHT TRADES STARTS APPEARING OVER THE BIG ISLAND END OF THE CHAIN THURSDAY. SO THE CONVECTIVE SHOWERS AND STORMS MAY BE A TAD LESS ON THE EAST SIDE OF THE BIG ISLAND IN THE AFTERNOON...BUT NOT ELSEWHERE...AND WILL LIKELY BE A REPEAT OF TODAY. ON FRIDAY...WITH THE TRADES BEING SLIGHTLY STRONGER THAN THURSDAY...THE RESULT WILL BE FEWER CONVECTIVE SHOWERS AREA WIDE. BOTH THE ECMWF AND GFS AGREES ON A DRIER FORECAST AREA WIDE FOR BOTH THURSDAY AND FRIDAY WHERE I HAVE SOME RESERVATIONS. I HAVE TRENDED DRIER BUT NOT AS DRY AS THE MODELS ARE SAYING. && .PREVIOUS DISCUSSION... SHOWER ACTIVITY PRETTY MUCH AT A LULL AT THE MOMENT...BUT THIS IS LIKELY TO CHANGE AS WE HEAD INTO THE AFTERNOON. WE ARE ANTICIPATING ANOTHER ROUND OF HEAVY WEATHER INCLUDING A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE. THIS ACTIVITY MAY LINGER INTO THE EVENING HOURS BEFORE QUITTING FOR THE NIGHT. THE SHOWERS AND THUNDERSTORMS CAN AND WILL POP UP ANYWHERE ON THE ISLAND AND AT ANY TIME. THE COVERAGE OF THESE ACTIVITIES CAN VARY AS WELL FROM ISLAND TO ISLAND. THE SYNOPTIC PICTURE HAS A NEARLY STATIONARY LOW LEVEL TROUGH NORTH OF OAHU THAT IS CLOSE ENOUGH TO AFFECT THE ISLAND/S WEATHER. CURRENTLY....LIGHT SOUTHERLY WINDS RULES THE SMALLER ISLANDS...WHILE AN EAST TO SOUTHEAST WIND FLOW CONTROL THE BIG ISLAND. HIGH PRESSURE BRINGS BACK LIGHT TRADES WITH A SLIGHT DRIER AIR MASS TO THE AREA STARTING THURSDAY WITH THE BIG ISLAND. THESE CONDITIONS SPREADS WESTWARD TO THE REMAINING ISLANDS THROUGH FRIDAY. THURSDAY TRIES TO BUILD BACK OVER THE ISLANDS WHILE NUDGING THE TROUGH FURTHER NORTH OF THE ISLANDS THROUGH THURSDAY. THE RETURN OF THE TRADES INITIALLY WON/T NECESSARILY RULE OUT THE THREAT OF LOCALLY HEAVY SHOWERS FOR THE ISLANDS WILL BE IN A CONVECTIVE PATTERN WITH STILL AMPLE MOISTURE AROUND. OVER THE WEEKEND...THE MODELS SUGGESTS SLIGHTLY STRONGER TRADES WITH MAX MODERATE SPEEDS WHICH MAY FURTHER RESTRICT THE CONVECTIVE SHOWERS. WITH THIS ASSESSMENT...THE FLASH FLOOD WATCH THAT IS SET TO EXPIRE AT 6 PM HST TODAY....WILL BE EXTENDED FOR ANOTHER 24 HOURS...TO 6 PM WEDNESDAY. THIS WILL BE DONE LATER THIS AFTERNOON. THIS IS BASED ON THE FACT THAT ALL ISLANDS GOT SOAKED PRETTY GOOD THE PAST COUPLE OF DAYS...SO THE GROUND IS STILL PRETTY SATURATED. MIGHT ALSO ADD THAT THERE IS A DEGREE OF UNCERTAINTY OF THE TRADE RETURNING ALONG WITH THE DRIER AIR MASS. SO WE WILL TAKE THIS ONE DAY AT A TIME. && .AVIATION... AIRMET SIERRA IN EFFECT FOR MOST ISLANDS DUE TO THE WIDESPREAD CONVECTIVE SHOWERS AND THUNDERSTORMS. EXPECT THE AIRMET TO BE LIFTED GRADUALLY...ISLAND BY ISLAND...AS THE EVENING PROGRESSES AND THE CONVECTIVE ACTIVITY WANES. NO OTHER AIRMETS EXPECTED DURING THE OVERNIGHT HOURS. && .MARINE... A WESTERLY SWELL WILL CONTINUE THROUGH THE REST OF THE WEEK. CURRENTLY...THERE IS A WEST SWELL OF 2 TO 2 AND A HALF FEET...12 TO 14 SECONDS WHICH WILL CONTINUE THROUGH WEDNESDAY. A SLIGHTLY LARGER AND LONGER PERIOD SWELL FROM THE WEST NORTHWEST...FROM DISTANT TROPICAL CYCLONE ATSANI...IS EXPECTED TO ARRIVE LATE THURSDAY NIGHT...EARLY FRIDAY MORNING. THIS SWELL MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG THE EXPOSED AND SENSITIVE WEST-FACING SHORES OF THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH EXTENDED THROUGH 6 PM HST WEDNESDAY FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND. && LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 25, 3:19 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 25, 3:56 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 25, 5:49 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 25, 7:01 PM HST | Areal Flood Advisory | HFO | Honolulu | 119 min |
| Aug 25, 7:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 26, 11:16 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 26, 11:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 26, 1:44 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.